Search Videos by Topic or Participant
Browse by Series:

Dosing Strategies for Managing TKI-Related Side Effects

Lecia V. Sequist, MD, MPH, Harvard and Corey J. Langer, MD, University Pennsylvania
Published: Wednesday, Feb 11, 2015
For High-Definition, Click
One of the most effective strategies for ameliorating the rash and diarrhea commonly associated with EGFR inhibition is to take a short treatment break, Lecia Sequist, MD, believes. This break lets the drug wash out of the system, and could help the side effects subside. Allowing the patient’s body to essentially “reset” can help alleviate side effects, without requiring a dose reduction, Sequist believes. With an early break in treatment following the first onset of toxicities, patients can generally be restarted on the original dose without the same severity of adverse events. 

The other strategy for mitigating side effects is dose reductions. The optimal dose for most TKIs is still not well established, and this is exemplified by the onset of side effects. According to Corey J. Langer, MD, going above 150 mg daily with erlotinib, or above 40 mg daily with afatinib, is associated with a much higher risk of side effects. There have not been trials to assess whether dose reductions significantly impact efficacy. As a result, Langer strongly advocates for prospective trials to compare lower versus standard doses. 

If side effects develop, switching from one TKI to another doesn’t necessarily prevent or mitigate the toxicity, Langer suggests. Rash and diarrhea is a class phenomenon associated with EGFR inhibition; therefore, even switching to a different TKI is unlikely to automatically dissipate the side effects. 

It is important to explain to patients the need to communicate between visits, particularly if they are experiencing any side effects, Sequist stresses. If patients understand that strategies exist that can help reduce side effects, they will be more likely to report them if they occur.

Slider Left
Slider Right
For High-Definition, Click
One of the most effective strategies for ameliorating the rash and diarrhea commonly associated with EGFR inhibition is to take a short treatment break, Lecia Sequist, MD, believes. This break lets the drug wash out of the system, and could help the side effects subside. Allowing the patient’s body to essentially “reset” can help alleviate side effects, without requiring a dose reduction, Sequist believes. With an early break in treatment following the first onset of toxicities, patients can generally be restarted on the original dose without the same severity of adverse events. 

The other strategy for mitigating side effects is dose reductions. The optimal dose for most TKIs is still not well established, and this is exemplified by the onset of side effects. According to Corey J. Langer, MD, going above 150 mg daily with erlotinib, or above 40 mg daily with afatinib, is associated with a much higher risk of side effects. There have not been trials to assess whether dose reductions significantly impact efficacy. As a result, Langer strongly advocates for prospective trials to compare lower versus standard doses. 

If side effects develop, switching from one TKI to another doesn’t necessarily prevent or mitigate the toxicity, Langer suggests. Rash and diarrhea is a class phenomenon associated with EGFR inhibition; therefore, even switching to a different TKI is unlikely to automatically dissipate the side effects. 

It is important to explain to patients the need to communicate between visits, particularly if they are experiencing any side effects, Sequist stresses. If patients understand that strategies exist that can help reduce side effects, they will be more likely to report them if they occur.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Oncology Briefings™: Updates in Novel Therapeutic Options for Lung Neuroendocrine TumorsMay 31, 20181.0
Community Practice Connections™: Working Group to Optimize Outcomes in EGFR-mutated Lung Cancers: Evolving Concepts for Nurses to Facilitate and Improve Patient CareJun 30, 20181.5
Publication Bottom Border
Border Publication
x